Alert archive / Virginia / Wind Advisories in 2019

Wind Advisory 20, NWS Blacksburg, VA

November 23, 201919 counties in Virginia; 5 counties in North Carolina; Monroe County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Nov 23, 2019, 4:22 AM EST for 19 counties in Virginia; 5 counties in North Carolina; Monroe County, West Virginia. It took effect at Nov 24, 2019, 12:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2019, 4:22 AM EST (09:22 UTC)
In effect from
Nov 24, 2019, 12:00 AM EST
Expired
Nov 24, 2019, 12:00 PM EST
In force
12 hr
Issued by
NWS Blacksburg, VA
All 25 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Wythe County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS71 KRNK 230922
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
422 AM EST Sat Nov 23 2019

NCZ001>003-018-019-VAZ015>017-032-232100-
/O.NEW.KRNK.WI.Y.0020.191124T0500Z-191124T1700Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, and Stuart
422 AM EST Sat Nov 23 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll, Floyd and Patrick 
  Counties. In North Carolina, Ashe, Alleghany NC, Surry, 
  Watauga and Wilkes Counties.

* WHEN...From midnight tonight to noon EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
169 
WWUS71 KRNK 232007
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
307 PM EST Sat Nov 23 2019

VAZ009>014-018-019-022-033-WVZ044-240900-
/O.EXA.KRNK.WI.Y.0020.191124T0500Z-191124T1700Z/
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-
Roanoke-Franklin-Monroe-
Including the cities of Marion, Bland, Pearisburg, Wytheville, 
Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, 
Covington, Roanoke, Salem, Rocky Mount, and Union
307 PM EST Sat Nov 23 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From midnight tonight to noon EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Some
  tree limbs could be blown down or trees uprooted due to wet
  ground and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ001>003-018-019-VAZ015>017-032-240900-
/O.CON.KRNK.WI.Y.0020.191124T0500Z-191124T1700Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, and Stuart
307 PM EST Sat Nov 23 2019

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In Virginia, Grayson, Carroll, Floyd and Patrick 
  Counties. In North Carolina, Ashe, Alleghany NC, Surry, 
  Watauga and Wilkes Counties.

* WHEN...From midnight tonight to noon EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down or trees uprooted and a few power
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
066 
WWUS71 KRNK 240348
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1048 PM EST Sat Nov 23 2019

NCZ001>003-018-019-VAZ009>019-022-032-033-WVZ044-241200-
/O.CON.KRNK.WI.Y.0020.191124T0500Z-191124T1700Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Roanoke-Patrick-Franklin-Monroe-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, 
Galax, Floyd, New Castle, Clifton Forge, Covington, Roanoke, 
Salem, Stuart, Rocky Mount, and Union
1048 PM EST Sat Nov 23 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and west central Virginia, as well
  as portions of southeast West Virginia.

* WHEN...From midnight tonight to noon EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Some
  tree limbs could be blown down or trees uprooted due to wet
  ground and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

RAB
148 
WWUS71 KRNK 240917
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
417 AM EST Sun Nov 24 2019

NCZ001>003-018-019-VAZ009>019-022-032-033-WVZ044-241700-
/O.CON.KRNK.WI.Y.0020.000000T0000Z-191124T1700Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Roanoke-Patrick-Franklin-Monroe-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, 
Galax, Floyd, New Castle, Clifton Forge, Covington, Roanoke, 
Salem, Stuart, Rocky Mount, and Union
417 AM EST Sun Nov 24 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Parts of southwest Virginia, southeast West Virginia and
  northwest North Carolina.

* WHEN...Until noon today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Some tree limbs could be blown down or trees uprooted due to 
  wet ground and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
768 
WWUS71 KRNK 241703
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1203 PM EST Sun Nov 24 2019

NCZ001>003-018-019-VAZ009>019-022-032-033-WVZ044-241815-
/O.EXP.KRNK.WI.Y.0020.000000T0000Z-191124T1700Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Roanoke-Patrick-Franklin-Monroe-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, 
Galax, Floyd, New Castle, Clifton Forge, Covington, Roanoke, 
Salem, Stuart, Rocky Mount, and Union
1203 PM EST Sun Nov 24 2019

...WIND ADVISORY HAS EXPIRED...

The wind advisory has expired as of noon. Winds from the northwest
will still be gusting from 25 to near 40 miles per hour, 
especially along the ridges through early afternoon, but will 
slowly be diminishing throughout the remainder of the afternoon..

$$

SK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 23, 2:49 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 23, 2:49 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
249 AM EST Sat Nov 23 2019

.SYNOPSIS...
Low pressure will track across the Tennessee Valley and MId
Atlantic region today and tonight which will push a cold front
across the area. Another low will move through the Great Lakes
bringing a cold front across the East on Wednesday. High pressure
will follow through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EST Saturday...

Will be issuing a Wind Advisory for the southern Blue Ridge for late
tonight and Sunday morning.

Hi-Res and synoptic models were in good agreement with the timing of
the onset of precipitation today and with the timing of the cold
front this afternoon and evening. Rain will spread into northwest
North Carolina, southwest Virginia and southeast West Virginia from
the southwest this morning with deep isentropic lift across the Mid
Atlantic region throughout the day. As the upper low crosses the
Ohio Valley, the associated upper jet will also provide upper
diffluence this afternoon. The precipitation ends from west to east
this evening with the passage of the cold front. Expecting the front
to reach Bluefield around 00Z/7PM and be through Danville and
Lynchburg just before midnight. The dry slot will clear out the rain
and low clouds east of the Blue Ridge but wrap-around upslope clouds
fill in across the western slopes of the central Appalachians by
late this evening with the precipitation changing to snow showers.

As the 850mb front retreats north today,a shallow surface based
inversion will remain over the area. Bufkit showed the strong
southerly jet above the shallow stable layer. Expecting the surface
warm front to stay south of Virginia and North Carolina today.

The combination of cold air advection, pressure rises and a strong
northwest low level jet will result in wind gusts that will
comfortably reach 40 to 55 mph along the southern Blue Ridge. Will
be issuing a Wind Advisory for overnight into Sunday morning south
of Roanoke.

Surface dew points have lowered into the upper 20s to mid 30s over
northern and central Virginia and much of West Virginia. As the rain
encounters this drier low level air temperatures will drop a few
degrees today. Will be using a non-diurnal temperature trend. Threat
of any freezing rain will be limited. By the time the precipitation
reaches north of I-64, temperatures will be above freezing and even
with any evaporative cooling, will stay at least in the mid 30s
during the day.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 230 AM EST Saturday...

Strong northwest winds behind the departing low will gust over 45 MPH
at times along and west of the Blue Ridge through the morning before
diminishing during the afternoon. The northwest flow upslope snow
showers in the mountains may provide an additional slushy coating of
snow Sunday morning, mainly at the higher elevations, before tapering
off to flurries and dissipating during the afternoon. East of the
Ridge, expect blustery conditions with gusts of 25 MPH to 30 MPH
along with a good deal of sun.

High pressure then builds in with fair weather through the first part
of next week. The next chance of precipitation will arrive Tuesday
night ahead of a front approaching form the west.

Temperatures on Sunday will be well below normal with highs in the
low/mid 50s east of the Blue Ridge, low/mid 40s west. However
temperatures will gradually warm to above normal by Tuesday when highs
will be in the lower 60s east, mid/upper 50s west.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 12:00 PM EST Friday

A surface low near the central plains will shift northeast towards the
Great Lakes, bringing a front over our region Tuesday night into
Wednesday. Showers will accompany this front, but moisture appears
limited so there is a question of how much if any precip will make it
east of the Blue Ridge. A strong high moving in to our northwest should
displace the low pressure system on Thursday, returning us to dry
conditions for the end of the week.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 1200 AM EST Saturday...

Mainly sub-VFR conditions expected through the TAF valid period.

A weak cold front has moved to just south of the forecast area,
lying roughly near the NC/SC border. Surface high pressure was
moving across PA toward the northern Mid- Atlantic coast
through Saturday. This has allowed a weak wedge to develop this
evening with drier/colder air advecting southwest along the east
side of the Appalachian divide. Meanwhile, the front will stall
near the SC/NC border, then begin to return northward Saturday as
a warm front in response to a strong upper disturbance lifting
northeastward from the Mid- South.

The drier air advecting southwestward has eroded the low clouds
further southwest than expected earlier, generally now along/SW
of a line from KBLF to KHLX. This has allowed VFR conditions to
return to many TAF sites for the next few hours. KBLF, being on
the edge of the MVFR-IFR clouds, continues to oscillate
back/forth between categories and suspect that will continue
for a bit longer. Clouds will begin to move back north after 09Z
allowing MVFR-IFR ceilings to be in place at most TAF sites by
12 or 13Z. The remainder of the TAF valid period should bring very
poor flying conditions throughout the CWA with cigs AOB 010 and
vsbys AOB 3SM.

The main rain event will occur within the 14Z-22Z time frame
from southwest to northeast.  A few embedded convective elements
could yield brief periods of heavier rainfall during the late
morning to mid- afternoon.  After that, expect a period of IFR-
LIFR in -DZ FG until the cold front arrives and shifts winds to
the west toward 06Z.

Winds have already come around to the northeast in response to
the developing wedge, which will be enhanced later tonight/early
Saturday when the rain and drizzle arrive/increase. Speeds
overnight 5-8kts increasing to 7-10kts Saturday with a few low
end gusts in areas such as KLYH and KBLF. Winds shift to the
west near the western border of the CWA toward the end of the
TAF valid period.

Confidence Levels in Forecast Parameters
Ceilings - Moderate to High
Visibilities - Moderate to High
Wind - Moderate to High

.Extended Aviation Discussion...

Rain and drizzle/fog will end Saturday night after midnight as a
cold front moves through the region from west to east. Winds
will become gusty from the northwest behind the front as the
low pressure system exits the region Saturday night into
Sunday. Showers and snow showers will linger into Sunday morning
for western slopes including KBLF and possibly KLWB with IFR
conditions likely there. Otherwise VFR and dry conditions are
expected by late Sunday. Dry weather is expected for Monday into
Tuesday so mainly VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...MBS
LONG TERM...MBS/VFJ
AVIATION...RAB/SK
Hazardous weather outlook, Nov 22, 4:00 PM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
400 PM EST Fri Nov 22 2019

NCZ004>006-020-VAZ043>047-058-059-232100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
400 PM EST Fri Nov 22 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042-043-508-232100-
Tazewell-Mercer-Summers-Western Greenbrier-
400 PM EST Fri Nov 22 2019

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds, especially along ridges, may gust to 40 mph Saturday
night and Sunday. In addition, a dusting to a half inch of snow is
possible Sunday morning on western slopes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-WVZ044-507-232100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe-
Eastern Greenbrier-
400 PM EST Fri Nov 22 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds, especially along ridges, may gust to 40 mph Saturday
night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2019Wind Advisories in North Carolina, 2019Wind Advisories in West Virginia, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.